Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Sioux Falls, SD

May 19, 2004Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2004, 2:45 PM CDT for Plymouth County, Iowa. It was in force for 45 min. 51 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2004, 2:45 PM CDT (19:45 UTC)
Expired
May 19, 2004, 3:30 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 2:53 PM CDTHAIL 1.75Merrill, IA
May 19, 2:53 PM CDTHAIL 1.75Merrill, IA
May 19, 2:53 PM CDTHAIL 1.75Merrill, IA
May 19, 2:53 PM CDTHAIL 1.75Merrill, IA
May 19, 2:53 PM CDTHAIL 1.75Merrill, IA
May 19, 2:55 PM CDTHAIL 0.75Merrill, IA
May 19, 2:55 PM CDTHAIL 0.75Merrill, IA
May 19, 2:55 PM CDTHAIL 0.75Merrill, IA
May 19, 2:55 PM CDTHAIL 0.75Merrill, IA
May 19, 2:55 PM CDTHAIL 0.75Merrill, IA
May 19, 3:00 PM CDTHAIL 0.88Le Mars, IA
May 19, 3:00 PM CDTHAIL 0.88Le Mars, IA
May 19, 3:00 PM CDTHAIL 0.88Le Mars, IA
May 19, 3:00 PM CDTHAIL 0.88Le Mars, IA
May 19, 3:00 PM CDTHAIL 0.88Le Mars, IA
May 19, 3:00 PM CDTHAIL 1Le Mars, IA
May 19, 3:00 PM CDTHAIL 1Le Mars, IA
May 19, 3:00 PM CDTHAIL 1Le Mars, IA
May 19, 3:00 PM CDTHAIL 1Le Mars, IA
May 19, 3:00 PM CDTHAIL 1Le Mars, IA
May 19, 3:02 PM CDTHAIL 0.88Le Mars, IA
May 19, 3:02 PM CDTHAIL 0.88Le Mars, IA
May 19, 3:02 PM CDTHAIL 0.88Le Mars, IA
May 19, 3:02 PM CDTHAIL 0.88Le Mars, IA
May 19, 3:02 PM CDTHAIL 0.88Le Mars, IA
May 19, 3:08 PM CDTHAIL 1Merrill, IA
May 19, 3:08 PM CDTHAIL 1Merrill, IA
May 19, 3:08 PM CDTHAIL 1Merrill, IA
May 19, 3:08 PM CDTHAIL 1Merrill, IA
May 19, 3:08 PM CDTHAIL 1Merrill, IA
May 19, 3:15 PM CDTHAIL 2.5Le Mars, IA
May 19, 3:15 PM CDTHAIL 2.5Le Mars, IA
May 19, 3:15 PM CDTHAIL 2.5Le Mars, IA
May 19, 3:15 PM CDTHAIL 2.5Le Mars, IA
May 19, 3:15 PM CDTHAIL 2.5Le Mars, IA
May 19, 3:16 PM CDTHAIL 0.883 N Le Mars, IA
May 19, 3:16 PM CDTHAIL 0.883 N Le Mars, IA
May 19, 3:16 PM CDTHAIL 0.883 N Le Mars, IA
May 19, 3:16 PM CDTHAIL 0.883 N Le Mars, IA
May 19, 3:16 PM CDTHAIL 0.883 N Le Mars, IA
May 19, 3:19 PM CDTHAIL 1Le Mars, IA
May 19, 3:19 PM CDTHAIL 1Le Mars, IA
May 19, 3:19 PM CDTHAIL 1Le Mars, IA
May 19, 3:19 PM CDTHAIL 1Le Mars, IA
May 19, 3:19 PM CDTHAIL 1Le Mars, IA
May 19, 3:20 PM CDTHAIL 0.881 N Oyens, IA
May 19, 3:20 PM CDTHAIL 0.881 N Oyens, IA
May 19, 3:20 PM CDTHAIL 0.881 N Oyens, IA
May 19, 3:20 PM CDTHAIL 0.881 N Oyens, IA
May 19, 3:20 PM CDTHAIL 0.881 N Oyens, IA
May 19, 3:30 PM CDTHAIL 1.54 N Oyens, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS53 KFSD 191945
SVRFSD
IAC149-192030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 330 PM CDT

* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF HINTON...OR ABOUT 11 MILES       
  NORTH OF SIOUX CITY...MOVING NORTHEAST AT 40 MPH. ANOTHER STORM    
  CAPABLE OF PRODUCING SEVERE WEATHER WAS MOVING NORTHEAST NEAR      
  REMSEN.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRILL AROUND 250 PM CDT
  LE MARS...CRAIG...KINGSLEY AROUND 255 PM CDT
  STRUBLE AROUND 300 PM CDT
  REMSEN AROUND 310 PM CDT

LAT...LON 4290 9654 4257 9639 4258 9587 4291 9588

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:20 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 19, 10:20 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT WED MAY 19 2004

.DISCUSSION...

LO LVL MOISTR/CLDS ARE PRETTY DEEP OVER MOST OF AREA AS EVIDENCED BY
NMRS PIREPS AND REPORTS OF A LTL DRZL OR MIST AS IT HAS BEEN TERMED.
THIS WILL PUT THE CLAMPS ON SKIES BCMG PTCLDY MOST OF AREA THIS AFTN
AND ALSO WITH THE OBVIOUS RESULT OF NOT LETTING TEMPS GET TOO WARM.
HAVE ADJUSTED ACCORDNGLY IN UPDATE. THIS MAY ALSO PUT A SIGNIFICANT
CLAMP ON TSTM DVLPMNT ESPLY SINCE SPC HAS BEEN BASING A LOT OF THE
MDT RISK POTENTIAL ON SFC BASED DVLPMNT THIS AFTN. HAVE DONE NOTHING
THERE XCP CLEAN OUT MRNG TSTMS IN THE N...SINCE OTRW WE HAVE ONLY A
SLGT CHC TSTMS FAR W THIS AFTN AND HOLD IT OFF REST OF AREA TILL
THIS EVE. SEE NO NEED TO KNOCK DOWN EVE POTENTIAL AT THIS POINT
SINCE CLRNG CUD GET THINGS GOING OUT W BY END OF THE DAY...AND THERE
CUD BE SOME ELEVATED CONVECTN AS WELL...WITH LOTS OF POTENTIAL IF
STORMS DO GET GOING. BUT FOR THIS AFTN MAINLY A LOT OF CLDS AND
COOLER TEMPS THAN WE HAD IN FCST ERYR.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, May 19, 12:00 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 PM CDT WED MAY 19 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT APPROACHING FROM THE NORTHWEST...AND VERY UNSTABLE AIR
OVER THE AREA AHEAD OF THE FRONT...WILL BRING A POTENTIAL FOR SEVERE
THUNDERSTORMS OVER THE AREA THIS EVENING. LOW CLOUDS WILL LIMIT
HEATING AND PREVENT STORMS FROM DEVELOPING OVER MOST OF THE AREA
DURING THE DAY. HOWEVER...BY THE END OF THIS
AFTERNOON...THUNDERSTORMS COULD DEVELOP WEST OF THE JAMES RIVER IN
SOUTH DAKOTA. THESE STORMS WOULD THEN MOVE OVER THE REST OF THE AREA
THIS EVENING.

THE EXTENT OF THE AREA THAT WILL BE AFFECTED BY THUNDERSTORMS IS
STILL UNCERTAIN BECAUSE OF THE CLOUD COVER AND LIMITED HEATING.

LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES WILL BE
POSSIBLE IF STORMS DEVELOP.

THUNDERSTORMS ARE EXPECTED TO FORM INTO A COMPLEX OF
THUNDERSTORMS OVER NORTHWEST IOWA THIS EVENING WITH DAMAGING WINDS
BECOMING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT AND
INTO THE DAY ON FRIDAY. SEVERE WEATHER WILL BE POSSIBLE THROUGH
THE PERIOD AS WELL. AT THIS TIME IT IS TOO EARLY TO TELL THE
EXACT LOCATION AND MOST LIKELY TYPE OF SEVERE WEATHER. IN
ADDITION TO THE SEVERE WEATHER THREAT...THUNDERSTORMS PRODUCING
HEAVY RAINFALL WILL ALSO BE LIKELY THURSDAY NIGHT INTO FRIDAY
MORNING.

THUNDERSTORMS AND SEVERE WEATHER WILL CONTINUE TO BE POSSIBLE IN
THE DAYS 4 THROUGH 7 TIME FRAME...SATURDAY THROUGH TUESDAY...AS A
NEARLY STATIONARY BOUNDARY CONTINUES TO BE IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM OVER SOUTHEAST SOUTH
DAKOTA.

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM OVER SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:13 PM CDTSevere Thunderstorm WarningFSDCherokee32 min
May 19, 3:18 PM CDTSevere Thunderstorm WarningFSDO'Brien42 min
May 19, 3:26 PM CDTSevere Thunderstorm WarningFSDPlymouth34 min
May 19, 3:59 PM CDTSevere Thunderstorm WarningFSDO'Brien46 min
May 19, 4:30 PM CDTSevere Thunderstorm WarningFSDClay30 min
May 19, 4:59 PM CDTSevere Thunderstorm WarningFSDDickinson31 min
May 19, 5:27 PM CDTSevere Thunderstorm WarningFSDDickinson33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.